Alert archive / Montana / High Wind Warnings in 2012

High Wind Warning 10, NWS Billings, MT

March 30, 2012Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Mar 30, 2012, 6:01 PM MDT for Golden Valley County, Wheatland County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2012, 6:01 PM MDT (00:01 UTC)
Expired
Mar 30, 2012, 9:24 PM MDT
In force
3 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WWUS75 KBYZ 310001
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
601 PM MDT FRI MAR 30 2012

MTZ063-310600-
/O.NEW.KBYZ.HW.W.0010.120331T0001Z-120331T0600Z/
JUDITH GAP-
INCLUDING THE CITY OF...JUDITH GAP
601 PM MDT FRI MAR 30 2012

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* TIMING...DAMAGING WINDS WILL CONTINUE THROUGH LATE THIS EVENING.

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED FROM NORTH OF
  HARLOWTON THROUGH THE JUDITH GAP THIS EVENING. HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR SEEK AN ALTERNATE ROUTE UNTIL
  WINDS SUBSIDE OVERNIGHT.

* WINDS...SOUTHWEST 35 TO 50 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-310600-
/O.CON.KBYZ.WI.Y.0018.000000T0000Z-120331T0600Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
601 PM MDT FRI MAR 30 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WINDS...WIND GUSTS OVER 65 MPH HAVE BEEN REPORTED AT BOTH
  LIVINGSTON AND NEAR NYE THIS AFTERNOON WITH SUSTAINED WINDS 35
  TO 55 MPH AT TIMES. THE STRONG WINDS WILL CONTINUE INTO THE
  EARLY EVENING BEFORE GRADUALLY DECREASING.

* IMPACTS...DANGEROUS CROSS WINDS WILL MAKE TRAVEL DIFFICULT ON 
  INTERSTATE 90 IN THE AREA...AND ON SOME COUNTRY ROADS ALONG 
  THE BEARTOOTH FOOTHILLS. HIGH PROFILE AND LIGHT WEIGHT 
  VEHICLES WILL BE AFFECTED THE MOST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
736 
WWUS75 KBYZ 310324
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
924 PM MDT FRI MAR 30 2012

MTZ063-310430-
/O.CAN.KBYZ.HW.W.0010.000000T0000Z-120331T0600Z/
JUDITH GAP-
INCLUDING THE CITY OF...JUDITH GAP
924 PM MDT FRI MAR 30 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED QUICKLY THIS EVENING AS A WEAK COLD FRONT HAS
MOVED INTO THE AREA. THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

MTZ065-066-310430-
/O.CAN.KBYZ.WI.Y.0018.000000T0000Z-120331T0600Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
924 PM MDT FRI MAR 30 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS ARE SUBSIDING FROM STRONG LEVELS EARLIER THIS EVENING ALONG
THE BEARTOOTH FRONT AS A WEAK COLD FRONT MOVES INTO THE AREA.
EXPECT WINDS TO DIMINISH TO 15 TO 30 MPH OVERNIGHT WITH OCCASIONAL
GUSTS IN THE 45 MPH RANGE.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Mar 30, 3:22 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 30, 3:22 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
322 PM MDT FRI MAR 30 2012

.SHORT TERM...VALID FOR SAT AND SUN...

WIND AND FIRE WEATHER ISSUES THE MAIN CONCERNS IN THE SHORT TERM
FORECAST PERIODS. CURRENTLY THERE IS STRONG MOISTURE AFFECTION IN
THE MID LEVELS PRODUCING RAIN AND HIGH ELEVATION SNOW SHOWERS OVER
OUR ABSAROKA/BEARTOOTH AND CRAZY MOUNTAINS...WITH PERHAPS SOME
SPRINKLES AT THE LOWER ELEVATIONS IN THE WEST. THIS WILL CONTINUE
INTO THE EVENING BEFORE TAPERING OFF AS THE STRONG WESTERLY FLOW BACKS
AHEAD OF THE WEATHER SYSTEM ON THE WEST COAST AND SLOWS THE
MOISTURE AND OROGRAPHIC PRECIPITATION. IN THE MEANTIME...STRONG
WINDS WILL CONTINUE IN THE WIND ADVISORY AREAS OF NYE AND
LIVINGSTON THROUGH THE EVENING...BEFORE THE PRESSURE GRADIENT
WEAKENS A BIT AND VERTICAL PROFILES BECOME LESS CONDUCIVE TO
DOWNWARD MOTION...THOUGH I WOULD NOT EXPECT THE WINDS TO TURN
COMPLETELY OFF.

WESTERLY WINDS PICKED UP IN MOST AREAS TODAY AS EXPECTED...AND
ALTHOUGH SOME HUMIDITY LEVELS REMAINED SOMEWHAT HIGH IN THE 20S
TO LOWER 30 PERCENT RANGE...COMMUNICATION WITH FIRE WEATHER
INTERESTS SUGGEST MANY LOCATIONS HAVE RIPE FUELS. DUE TO
UNUSUALLY WARM TEMPERATURES AGAIN SATURDAY AND LOW HUMIDITIES
WILL CONTINUE THE RED FLAG WARNING FOR MOST OF THE DISTRICTS.
WINDS MAY NOT BE THAT STRONG IN THE EAST...BUT THERE WILL BE LESS
CLOUD COVER AS WINDS ALOFT BACK AND THIS MAY BE ENOUGH TO SEE
DIFFICULT FIRE BEHAVIOR.

AS MENTIONED...THE BACKING FLOW AHEAD OF THE APPROACHING WEATHER
SYSTEM WILL TAP INTO WARMER AIR BROUGHT INTO OUR REGION BY THE
STRONGER SOUTHERLY COMPONENT EXPECTED TOMORROW. SHERIDANS RECORD
HIGH OF 80 DEGREES SHOULD BE THREATENED...WITH MANY AREAS IN THE
MID TO UPPER 70S.

SOME PREFRONTAL ENERGY EJECTS OUT ACROSS NORTH CENTRAL MONTANA
LATE SATURDAY AND SATURDAY EVENING AND AIDED BY DIVERGENCE ALOFT
SHOULD PRODUCE SOME SHOWERS IN OUR FAR WESTERN ZONES PERHAPS
SCOOTING ACROSS WHEATLAND AND MUSSELSHELL IN THE NIGHT. THERE IS
ENOUGH CAPE TO SUGGEST A SLIGHT CHANCE OF THUNDER AS WELL.

THE SYSTEM TO THE WEST HAS BEEN CONSISTENTLY PROGGED TO SPLIT AND
THUS LEAVING LITTLE ENERGY OR MOISTURE AVAILABLE TO WORK WITH OVER
OUR FORECAST AREA. THE MOUNTAINS STILL LOOK TO GET A DECENT SHOT
OF HIGH ELEVATION SNOW LATE SATURDAY NIGHT INTO SUNDAY WITH
ISOLATED TO SCATTERED SHOWERS ON THE PLAINS. THE MAIN IMPACT FROM
THE WEATHER SYSTEM WILL BE BRISK TO STRONG NORTHWEST WINDS BEHIND
THE FRONTAL PASSAGE SUNDAY. THIS ALSO PRESENTS A FORECAST PROBLEM
OF WHAT SUNDAYS HIGH TEMPERATURE FORECAST SHOULD BE. FOR
INSTANCE...THE GFS GUIDANCE FOR BILLINGS SUGGEST A HIGH IN THE
LOWER 70S...WHILE THE WRF GUIDANCE IS STILL IN THE MID TO UPPER
50S. THE GFS GUIDANCE MAY BE DUE TO EXTREME MIXING WITHIN THE
MODEL...OR A TIMING ISSUE NOT MOVING THE LOW LEVEL THETA RIDGE
EAST UNTIL LATE MORNING. FRONTAL PASSAGE DAYS ARE ALWAYS
TRICKY...BUT A FORECAST IN THE LOWER 70S...EVEN IF CORRECT
TECHNICALLY...DOES NOT SEND A MESSAGE OF COOLER TEMPERATURES TO
THE PUBLIC. COMPROMISED FOR NOW WITH A BLEND OF WRF AND GFS. BT

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

EXTENDED MODELS WERE IN GOOD AGREEMENT WITH THE FORECAST UNTIL LATE
IN THE PERIOD. NORTHERN PORTION OF A SPLIT UPPER TROUGH WILL MOVE
OUT OF THE AREA DURING MON. MOISTURE WILL BE MOSTLY TO THE E AND S
OF THE FORECAST AREA...BUT WILL KEEP A SLIGHT CHANCE OF SNOW SHOWERS
OVER THE WESTERN MOUNTAINS. IT WILL BE WINDY FROM THE NW DUE TO GOOD
MIXING BEHIND THE SYSTEM. TEMPERATURES IN THE 50S LOOKED REASONABLE.
DRY UPPER RIDGING WILL BUILD IN BEHIND THE TROUGH AND GIVE WAY TO SW
FLOW ON TUE. THE GOING HIGHS IN THE 60S WERE IN GOOD SHAPE FOR TUE.
THE SW FLOW ALOFT WILL AMPLIFY AND CONTINUE THROUGH THU AS A PACIFIC
TROUGH ROTATES INTO THE WESTERN U.S.. MODELS HAD A COLD FRONT
PUSHING INTO THE AREA WED NIGHT SO HAD SOME POPS OVER AND NEAR THE
WESTERN MOUNTAINS. TEMPERATURES WILL BE WELL ABOVE NORMAL...IN THE
70S...ON WED. THU LOOKED WARM AS WELL...ALTHOUGH TEMPERATURES WILL
DEPEND UPON THE SPEED OF THE COLD FRONT. DUE TO THE FRONT MOVING
THROUGH THE AREA ON THU...HAVE ADDED POPS FROM ROUNDUP TO KBIL TO
THE NE BIG HORNS W. MODELS THEN DIFFERED ON THEIR HANDLING OF THE
UPPER TROUGH MOVING THROUGH THE REGION FROM THU NIGHT THROUGH FRI
NIGHT. DUE TO THE SYSTEM MOVING THROUGH THE AREA...HAVE BLANKETED
THESE PERIODS WITH CLIMATOLOGICAL POPS. THE GFS HAD A COLDER
SOLUTION FOR THIS TIME FRAME THAN THE ECMWF SO DID NOT CHANGE
TEMPERATURES. DID FORECAST A RAIN/SNOW MIX OVER PORTIONS OF THE AREA
TO COVER THE POSSIBILITY OF THE COLDER GFS SOLUTION.

TUE AND WED MAY BE POSSIBLE HAZARDOUS FIRE WEATHER DAYS AS SUGGESTED
BY THE TEMPERATURES AND HUMIDITIES. HOWEVER...THE DEGREE OF FIRE
DANGER WILL DEPEND UPON THE WIND SPEEDS. WILL NEED TO KEEP AN EYE ON
THESE PERIODS IN FUTURE SHIFTS. ARTHUR

&&

.AVIATION...

A FEW RAIN OR SNOW SHOWERS WILL BE POSSIBLE OVER THE MOUNTAINS
THIS EVENING AND MAY CAUSE MOUNTAIN OBSCURATIONS. STRONG WIND
GUSTS WILL DIMINISH THIS EVENING ACROSS THE AREA...WITH THE
EXCEPTION TO THE RULE BEING THE KLVM AREA WHERE STRONG WIND GUSTS
WILL PERSIST OVERNIGHT. OTHERWISE...EXPECT VFR CONDITIONS TO
PREVAIL OVERNIGHT AND ON SATURDAY WITH ONLY SOME MID AND HIGH
LEVEL CLOUDS ACROSS THE AREA. CHURCH

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 044/076 049/063 033/055 033/064 042/071 041/067 036/055
    00/B    22/W    11/B    00/U    00/B    02/W    22/W
LVM 045/072 043/056 027/050 030/060 038/065 038/061 032/050
    22/T    43/W    21/B    00/N    00/N    23/W    32/W
HDN 039/080 044/065 032/056 031/067 037/075 037/072 036/059
    00/B    12/W    11/B    00/U    00/U    01/B    22/W
MLS 041/078 049/065 034/056 032/066 037/075 040/070 037/060
    00/B    12/W    11/N    00/U    00/U    01/U    22/W
4BQ 042/082 049/068 033/055 032/066 036/076 040/074 038/063
    00/B    02/W    21/N    00/U    00/U    01/U    22/W
BHK 040/078 049/068 034/052 031/064 035/074 039/070 038/060
    00/B    12/W    11/N    00/N    00/U    01/B    22/W
SHR 039/080 044/065 029/052 029/064 036/075 038/072 034/058
    00/B    03/W    21/U    00/U    00/U    01/B    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
      65-66.
     RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT SATURDAY NIGHT
      BELOW 6000 FEET FOR ZONES 123-124-126-129.
     RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT SATURDAY NIGHT
      FOR ZONES 125-127-128-130>133.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 30, 4:46 PM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
446 PM MDT FRI MAR 30 2012

MTZ028>042-056>058-063>068-WYZ098-099-312300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
446 PM MDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG SOUTHWEST WINDS WILL BE OVER THE LIVINGSTON AREA AND
FOOTHILL LOCATIONS NEAR NYE THROUGH LATE THIS EVENING. WIND GUSTS
TO 60 MPH CAN BE EXPECTED. THE STRONG WINDS WILL PRODUCE DANGEROUS
CROSS WINDS ALONG I-90 FROM BIG TIMBER TO LIVINGSTON AND ON AREA
ROADS FROM NYE TO FISHTAIL. STRONG LOCAL WIND GUSTS MAY ALSO BE
FOUND NEAR FORT SMITH AND THE BIG HORN CANYON RECREATION AREA.
THE WINDS ARE EXPECTED TO DECREASE LATE TONIGHT.

FIRE WEATHER CONDITIONS WILL IMPROVE LATE THIS EVENING AND
OVERNIGHT AS COOLER TEMPERATURES DEVELOP AND WIND SPEEDS DIMINISH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY LOW HUMIDITIES AND WARM TEMPERATURES WILL DEVELOP AGAIN SATURDAY.
THESE CONDITIONS WILL BRING DANGEROUS FIRE WEATHER CONDITIONS TO
AREAS BELOW 6000 FEET. CONDITIONS WILL IMPROVE LATE SATURDAY
EVENING AS MOISTURE AND A COLD FRONT MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 30, 4:16 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
416 PM MDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     NON-TSTM WND GST FORT SMITH              45.33N 107.92W
03/30/2012  M61.00 MPH       BIG HORN           MT   TRAINED SPOTTER

0133 PM     NON-TSTM WND GST 7 E COLUMBUS            45.64N 109.11W
03/30/2012  M59.00 MPH       STILLWATER         MT   TRAINED SPOTTER

0300 PM     NON-TSTM WND GST JUDITH GAP              46.68N 109.75W
03/30/2012  M61.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

            JUDITH GAP US-191 MP 18.6. MULTIPLE GUSTS TO 60 MPH
            BETWEEN 1330 AND 1530.

&&

CHURCH

Nearby

High Wind Warnings in Montana, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.